Is this dis­charge cause for con­cern?

First For Women - - Love -

I’m 54, and so far menopause hasn’t been so bad for me—ex­cept for the se­vere vagi­nal dry­ness I’ve been ex­pe­ri­enc­ing. It’s got­ten so bad that it hurts to have sex with my hus­band. I men­tioned it to my doc­tor, who sug­gested I try a lon­glast­ing per­sonal mois­tur­izer. I’ve been us­ing it for a week and it’s work­ing great, but now I’ve devel­oped a white, clumpy dis­charge. What is this?

As long as it isn’t ac­com­pa­nied by itch­ing, burn­ing or vagi­nal odor, the dis­charge you’re de­scrib­ing is likely no cause for con­cern. In fact, it’s a sign that your mois­tur­izer is do­ing its job.

An es­ti­mated 1 in 3 women ex­pe­ri­ence vagi­nal dry­ness dur­ing menopause, when the body’s nat­u­ral lu­bri­ca­tion wanes. And long-last­ing vagi­nal mois­tur­iz­ers, which only need to be ap­plied ev­ery few days, are ex­tremely ef­fec­tive at over­com­ing dry­ness. The prob­lem? Many of th­ese prod­ucts con­tain spe­cial poly­mers that help them ad­here to mem­branes in the walls of the vagina so their hy­drat­ing ef­fects last longer. But the dry­ness you’ve al­ready ex­pe­ri­enced can cause dead cells to build up in the vagi­nal lin­ing, and as mois­ture is re­plen­ished, th­ese cells are elim­i­nated from the body. When this hap­pens, those cells can mix with the poly­mers and clump to­gether, pro­duc­ing a pale white or brown dis­charge.

The dis­charge should sub­side on its own as the dead cells are ex­pelled and re­placed by new ones. But if it con­tin­ues for more than three weeks, or if you ex­pe­ri­ence ad­di­tional symp­toms such as ir­ri­ta­tion or vagi­nal odor, I ad­vise dis­con­tin­u­ing the prod­uct and mak­ing an ap­point­ment with your gy­ne­col­o­gist. She can do an exam to rule out other causes of the dis­charge, such as a yeast infection or bac­te­rial vagi­nosis. Fat cells pro­duce estro­gen, but when you lose weight, those fat cells shrink—and the re­sult­ing estro­gen de­cline can worsen pre­men­strual cramps, mood swings and bloat. The good news is that your estro­gen lev­els will re­bal­ance nat­u­rally, so your PMS should ease within the next sev­eral months.

In the mean­time, I ad­vise tak­ing 100 mg of vi­ta­min B6 daily—a dose shown to ease breast ten­der­ness, bloat and blue moods by more than 50 per­cent. And since even mild cal­cium de­fi­cien­cies can worsen PMS, con­sider tak­ing a cal­cium sup­ple­ment that con­tains mag­ne­sium (which helps sta­bi­lize hor­mone lev­els) and eat­ing sev­eral serv­ings a day of foods rich in both min­er­als, like yo­gurt, tofu and leafy greens. But if symp­toms per­sist or worsen, see your doc­tor, who can ad­vise other treat­ments.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.